Papers And Originals

Systemic Lupus Erythematosus Syndrome Induced by Practolol

Br Med J 1973; 2 doi: https://doi.org/10.1136/bmj.2.5864.452 (Published 26 May 1973) Cite this as: Br Med J 1973;2:452
  1. E. B. Raftery,
  2. A. M. Denman

    Abstract

    Three patients with angina pectoris treated with practolol in varying doses developed a syndrome of arthralgia, particularly of the small joints of the hands, rash, fever, a raised E.S.R., and positive tests for lupus erythematosus (L.E.) cells and antinuclear antibody. The syndrome responded partly to withdrawal of the drug, but steroids were required to produce adequate symptomatic improvement. These disease features suggest that this is an example of drug-induced systemic lupus erythematosus (S.L.E.). The impaired ability of lymphocytes from these patients to transform in vitro indicates a testable hypothesis for the pathogenesis of the syndrome.